Idaho, 2007

Damaging Winds in Idaho, August 4, 2007

August 4, 2007 · NWS PIH · 2 events in 1 county or zone

A 65 mph wind gust occurred at the Pocatello regional airport measured by ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 65 mph wind gust occurred at the Pocatello regional airport measured by ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT SAT AUG 4 2007

.SHORT TERM...SATURDAY NIGHT THROUGH TUESDAY. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS...MAINLY OVER EASTERN HALF OF FORECAST AREA.
SOME REPORTS OF SMALL HAIL AND WIND GUSTS TO 45 MPH WITH THESE STORMS.
AREA OF STORMS WILL CONTINUE TO PUSH EAST AT AROUND 30 MPH AND
GRADUALLY DIMINISH DURING THE EVENING HOURS. EXPECT SOME PERSISTENT
SHOWERS OVERNIGHT IN THE EASTERLY HIGHLANDS.  SOUTHWEST FLOW TO
CONTINUE SUNDAY AND EXPECT SIMILAR CONDITIONS TO PERSIST FOR TOMORROW
AFTERNOON/EVENING.  SLIGHTLY DRIER AIRMASS IN MID/UPPER LEVELS FOR
MONDAY SO EXPECT COVERAGE OF CONVECTIVE SHOWERS TO BE DIMINISHED
SLIGHTLY.  NORTHERN PORTION OF UPPER LEVEL TROUGH ALONG WEST COAST
BEGINS TO BREAK OFF AND MOVE INLAND MONDAY AFTERNOON AND THROUGH THE ID
PANHANDLE TUESDAY AFTERNOON...THUS AN INCREASED THREAT OF CONVECTIVE
SHOWERS AGAIN ON TUESDAY. BEST FOCUS WILL LIKELY BE CENTRAL MOUNTAINS
AND UPPER SNAKE HIGHLANDS.

.LONG TERM...WEDNESDAY THROUGH NEXT SATURDAY. UPPER LEVEL TROUGH IN
NORTHERN BRANCH WILL SHIFT UPPER LEVEL FLOW MORE WESTERLY AND THUS
SOMEWHAT DRIER AIRMASS FOR WEDNESDAY...WITH SMALL THREAT OF CONVECTION
ALONG MT BORDER AND EXTREME NORTHERN CENTRAL MOUNTAINS.  SOUTHERN
BRANCH OF UPPER TROF REMAINS QUASI-STATIONARY OFF THE CALIF COAST SO
QUICK TRANSITION BACK TO SOUTHWEST FLOW BY THURSDAY...HOWEVER MODELS
INDICATING SOURCE REGION UPSTREAM IN NV/SRN CALIF IS PRETTY DRY THROUGH
THE REMAINDER OF THE FORECAST PERIOD.  MONSOON MOISTURE BEGINS TO SHIFT
WEST THROUGH OLD MEXICO LATE IN THE WEEK.  DSH

&&

.FIRE WEATHER...LOW PRESSURE TROUGH REMAINS OVER THE PACIFIC NORTHWEST
WITH SOUTHWESTERLY JET STREAM WINDS OVER SOUTHEAST IDAHO ON SUNDAY.
ISOLATED STRONG THUNDERSTORMS WILL DEVELOP ONCE EARLY AFTERNOON AND
FAVOR THE SOUTHERN SAWTOOTH AND CARIBOU NF. RS

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED. SHOWERS AND THUNDERSTORMS
PRIMARILY OVER EASTERN HALF OF FORECAST AREA WILL IMPACT IDA/PIH TAFS
AND TWEB ROUTES EAST OF BURLEY.  GUSTY WINDS UP TO 40 MPH NEAR
THUNDERSTORMS INTO THE EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH OVERNIGHT WITH ANOTHER ROUND EXPECTED FOR SUNDAY
AFTERNOON. DSH
&&

&&
.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 3:25 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
425 AM MDT SAT AUG 4 2007

IDZ017>025-031-032-051030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
425 AM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTN/EVE...PRIMARILY OVER HIGHER
TERRAIN AREAS. SOME STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS AND
GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY WITH DRIER
CONDITIONS EXPECTED TUESDAY THRU FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 4, 12:50 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
150 PM MDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             1 N DARLINGTON          43.81N 113.41W
08/04/2007  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

1240 PM     HAIL             N MACKAY                43.91N 113.61W
08/04/2007  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

&&

MRIEDY

The radar

The Pocatello radar (KSFX), 36 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Power

When
August 4, 2:35 PM MST to 2:45 PM MST
Where
Power County, 6 mi E of American Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.780, -112.712

Several trees downed to the east of American Falls with power outages.

Thunderstorm Wind, Power

When
August 4, 2:37 PM MST to 2:42 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

Sixty-five mph wind gust recorded at the Pocatello Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57425, 57422.